Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On a ubiquitous cardinal

Author: Stephen H. Hechler
Journal: Proc. Amer. Math. Soc. 52 (1975), 348-352
MSC: Primary 54A25; Secondary 02K25, 54D99
MathSciNet review: 0380705
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider five combinatorial or topological structures, each with a certain associated minimal cardinal, and we show that these cardinals are always equal even though it is independent of the axioms of set theory as to just what the value of this common cardinal is. The five structures are the set of functions from $N$ (the set of natural numbers) into $N$ under two partial orderings, the rational numbers with respect to closed embeddings into powers of $N$, a certain subset of $\beta N - N$ with respect to clopen decompositions, the irrationals with respect to compact decompositions, and a subclass of the Borel sets with respect to closed decompositions. The proofs presented do not require a knowledge of forcing techniques.

References [Enhancements On Off] (What's this?)

    M. Chambers, Sur le problème du continu et les échelles bien ordonnées pour les suites transfinies, Doctoral Dissertation, Université de Montréal.
  • Paul J. Cohen, Set theory and the continuum hypothesis, W. A. Benjamin, Inc., New York-Amsterdam, 1966. MR 0232676
  • W. W. Comfort and S. Negrepontis, The theory of ultrafilters, Springer-Verlag, New York-Heidelberg, 1974. Die Grundlehren der mathematischen Wissenschaften, Band 211. MR 0396267
  • S. H. Hechler, Independence results concerning the number of nowhere dense sets necessary to cover the real line, Acta Math. Acad. Sci. Hungar. 24 (1973), 27–32. MR 313056, DOI
  • ---, Exponents of some $N$-compact spaces, Israel J. Math. 15 (1974), 384-395.
  • Stephen H. Hechler, A dozen small uncountable cardinals, TOPO 72—general topology and its applications (Proc. Second Pittsburgh Internat. Conf., Pittsburgh, Pa., 1972; dedicated to the memory of Johannes H. de Groot), Springer, Berlin, 1974, pp. 207–218. Lecture Notes in Math., Vol. 378. MR 0369078
  • Stephen H. Hechler, On the existence of certain cofinal subsets of $^{\omega }\omega $, Axiomatic set theory (Proc. Sympos. Pure Math., Vol. XIII, Part II, Univ. California, Los Angeles, Calif., 1967) Amer. Math. Soc., Providence, R.I., 1974, pp. 155–173. MR 0360266
  • ---, On the structure of a certain open subset of $\beta N - N$ (to appear).
  • D. A. Martin and R. M. Solovay, Internal Cohen extensions, Ann. Math. Logic 2 (1970), no. 2, 143–178. MR 270904, DOI
  • S. Mrówka, Further results on $E$-compact spaces. I, Acta Math. 120 (1968), 161–185. MR 226576, DOI
  • S. Negrepontis, Extension of continuous functions in $\beta D$, Nederl. Akad. Wetensch. Proc. Ser. A 71=Indag. Math. 30 (1968), 393–400. MR 0240783
  • Mary Ellen Rudin, Types of ultrafilters, Topology Seminar (Wisconsin, 1965) Ann. of Math. Studies, No. 60, Princeton Univ. Press, Princeton, N.J., 1966, pp. 147–151. MR 0216451
  • Robert M. Solovay, A model of set-theory in which every set of reals is Lebesgue measurable, Ann. of Math. (2) 92 (1970), 1–56. MR 265151, DOI
  • F. Tall, An alternative to the continuum hypothesis and its uses in general topology (preprint).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54A25, 02K25, 54D99

Retrieve articles in all journals with MSC: 54A25, 02K25, 54D99

Additional Information

Article copyright: © Copyright 1975 American Mathematical Society